Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS Blacksburg, VA

August 6, 2020Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2020, 4:52 PM EDT for Greenbrier County, Monroe County, Summers County, West Virginia. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2020, 4:52 PM EDT (20:52 UTC)
Expired
Aug 6, 2020, 5:30 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:58 PM EDTTSTM WND DMG2 Ssw Glenray, WVSTRONG WINDS BLEW MULTIPLE LARGE LIMBS DOWN ON ROUTE 12.
Aug 6, 5:03 PM EDTTSTM WND DMG1 Sse Alderson, WVTREE DOWN ALONG MONROE STREET ON SOUTHERN EDGE OF ALDERSON.
Aug 6, 5:15 PM EDTTSTM WND DMG3 Wsw Asbury, WVTREE DOWN ON BLUE SULPHUR SPRINGS RD NEAR SAM RADAR RD. TIME FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WUUS51 KRNK 062052
SVRRNK
WVC025-063-089-062130-
/O.NEW.KRNK.SV.W.0162.200806T2052Z-200806T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
452 PM EDT Thu Aug 6 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Greenbrier County in southeastern West Virginia...
  Northeastern Summers County in southeastern West Virginia...
  Northwestern Monroe County in southeastern West Virginia...

* Until 530 PM EDT.

* At 452 PM EDT, a severe thunderstorm was located near Talcott, or
  near Alderson, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lewisburg...
  White Sulphur Springs...
  Ronceverte...
  Alderson...
  Asbury...
  Greenbrier River Trail...
  and Wayside.

This includes The following Location The West Virginia State
Fairgrounds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3796 8055 3784 8057 3777 8029 3754 8070
      3766 8089 3799 8062
TIME...MOT...LOC 2052Z 228DEG 26KT 3767 8070 

HAIL...1.00IN
WIND...60MPH
 
$$

VFJ
2 follow-up statements
061 
WWUS51 KRNK 062107
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
507 PM EDT Thu Aug 6 2020

WVC025-063-089-062130-
/O.CON.KRNK.SV.W.0162.000000T0000Z-200806T2130Z/
Greenbrier WV-Summers WV-Monroe WV-
507 PM EDT Thu Aug 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR
SOUTHWESTERN GREENBRIER...NORTHEASTERN SUMMERS AND NORTH CENTRAL
MONROE COUNTIES...

At 507 PM EDT, a severe thunderstorm was located over Alderson,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Alderson...
Asbury...
Greenbrier River Trail...
and Lawn.

This includes The following Location The West Virginia State
Fairgrounds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3796 8055 3784 8057 3777 8029 3759 8061
      3769 8087 3799 8062
TIME...MOT...LOC 2107Z 228DEG 26KT 3774 8060 

HAIL...1.00IN
WIND...60MPH
 
$$

VFJ
579 
WWUS51 KRNK 062120
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT Thu Aug 6 2020

WVC025-063-089-062130-
/O.EXP.KRNK.SV.W.0162.000000T0000Z-200806T2130Z/
Greenbrier WV-Summers WV-Monroe WV-
520 PM EDT Thu Aug 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN GREENBRIER...NORTHEASTERN SUMMERS AND NORTH CENTRAL
MONROE COUNTIES WILL EXPIRE AT 530 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3796 8055 3784 8057 3777 8029 3759 8061
      3769 8087 3799 8062
TIME...MOT...LOC 2120Z 228DEG 26KT 3780 8052 

$$

VFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:57 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 6, 2:57 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
257 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak cold front remains stalled today into early Friday across
the area, before pushing southeast Saturday. High pressure
builds in this weekend with return to typical summer weather.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM EDT Thursday...

Thunderstorms have developed early this afternoon in the
mountains west of the Blue Ridge and then to our east further
out into the piedmont with a lull for the local area east of the
Ridge. Storms have been prolific rain producers with a couple of
storms pulsing up enough to generate some large hail. Anticipate
the primary threat through this evening will reside with flash
flood potential with a secondary threat of isolated wind damage
and possibly large hail. Anticipate activity will eventually
develop east of the Ridge as outflow boundaries converge to
generate new convection into early tonight before activity
wanes late. Friday may present a similar situation to today as
the axis of the upper trof still remains to our west.

Conditions will be seasonably warm though on the humid side.
Lows tonight will be in the upper 60s to around 70 east of the
Blue Ridge, low to mid 60s west. Highs tomorrow will be in the
mid/upper 80s east, mid/upper 70s west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1230 PM EDT Thursday...

Upper level trough moves through the Mid-Atlantic Friday night into
Saturday, bringing in a surface high. Despite this change in
pattern, a few isolated storms remain possible for Saturday
afternoon, given steep lapse rates. Any development will be
difficult to pull off though, given dry air aloft.

A weak disturbance Sunday will work with the slowly returning
moisture behind a stalled front to our south to allow for some
isolated showers and thunderstorm activity. Temperatures by this
point start to make their aim at returning to above average, with
areas east of the Piedmont forecast to hit 90 degrees as 850 temps
swell to +20C in the afternoons.

Monday will be a near repeat to Sunday with diurnal heating working
with a weak disturbance to try and get convection going in the
afternoon, but staying mostly isolated. Temperatures also continue
their gradual warming.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1230 PM EDT Thursday...

Typical summertime pattern remains in place through the forecast
period with a broad areas of high pressure sticking to the southern
U.S. All the while, the jet stream remains tied up in Canada with a
trough attempting to dig down into the Great Lakes region. This
pattern will keep diurnal convection going through next work week.
All the while, the region of high pressure will help with transport
of an above average temperature airmass that will be keeping us
toasty. The foothills and Piedmont will continue to see 90s while
the mountains warm to the 80s. Lows range in the 70s and 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 245 PM EDT Thursday...

Conditions will generally be VFR in a convective environment
into this evening. Will use VCTS and amend to a tempo as radar
trends dictate. Expect convection will gradually wane this
evening, followed by development of MVFR/IFR conditions in
stratus and fog overnight. Any airfield that gets a dousing of
rain is likely to sink to LIFR by daybreak.

Conditions improve to VFR later Friday morning with a break in
the convection before redevelopment occurs friday afternoon.

Extended Aviation Discussion...

High pressure builds into the weekend with lesser chances of
storms. Pattern should be more typical of summer into Monday
with scattered afternoon/evening storms. Overall VFR outside
storms and late night valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...MBS
SHORT TERM...RR
LONG TERM...RR
AVIATION...MBS/WP
Hazardous weather outlook, Aug 6, 1:43 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
143 PM EDT Thu Aug 6 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-070900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
143 PM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms with locally heavy rainfall are
expected into this evening. Flash flooding is possible, and some
storms may become severe with isolated wind damage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 6, 4:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 W SCOTTVILLE          36.50N 81.37W
08/06/2020  E0.50 INCH       ASHE               NC   TRAINED SPOTTER

            JUST UNDER DIME SIZED HAIL.

&&

SK
Local storm report, Aug 6, 4:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     4 E LANSING             36.49N 81.43W
08/06/2020                   ASHE               NC   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN IN THE
            CRUMPLER AREA AND WEST TOWARD LANSING.
            BASICALLY FROM ABOUT 3:15 TO 3:30.

&&

SK
Local storm report, Aug 6, 4:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     1 ENE GRASSY CREEK      36.57N 81.39W
08/06/2020                   ASHE               NC   911 CALL CENTER

            POWER LINE DOWN IN GRASSY CREEK AREA.

&&

SK
Special weather statement, Aug 6, 4:47 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
447 PM EDT Thu Aug 6 2020

VAZ015>017-032-062130-
Grayson-Patrick-Floyd-Carroll-
447 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN FLOYD...CARROLL...SOUTHEASTERN GRAYSON AND SOUTHWESTERN
PATRICK COUNTIES AND THE CITY OF GALAX...

At 447 PM EDT, a strong thunderstorm was located over Galax, moving
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
Hillsville...
Fries...
Fancy Gap...
Ararat...
Cana...
and Dugspur.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3657 8103 3679 8098 3684 8045 3655 8036
TIME...MOT...LOC 2047Z 269DEG 20KT 3667 8089

VFJ
Local storm report, Aug 6, 4:48 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      5 ESE LANSING           36.48N 81.43W
08/06/2020                   ASHE               NC   911 CALL CENTER

            OLD HWY 16 PARTIALLY WASHED OUT DUE TO FLASH
            FLOODING, NEAR SHELTER BAPTIST CHURCH.

&&

SK
Special weather statement, Aug 6, 4:49 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Thu Aug 6 2020

VAZ033-043-044-062130-
Henry-Franklin-Pittsylvania-
449 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN
FRANKLIN COUNTIES...

At 449 PM EDT, a strong thunderstorm was located over Sydnorsville,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Penhook...
Callands...
Sydnorsville...
Snow Creek...
Sago...
Sontag...
and Mountain Valley.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3678 7991 3693 7994 3701 7954 3675 7950
TIME...MOT...LOC 2049Z 263DEG 14KT 3686 7986

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:07 PM EDTSpecial Weather StatementRNKMercer53 min
Aug 6, 3:13 PM EDTSevere Thunderstorm WarningRNKMercer32 min
Aug 6, 3:38 PM EDTSevere Thunderstorm WarningRNKMercer46 min
Aug 6, 3:40 PM EDTSevere Thunderstorm WarningRNKMonroe21 min
Aug 6, 3:45 PM EDTSevere Thunderstorm WarningRNKMercer45 min
Aug 6, 4:13 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers47 min
Aug 6, 4:45 PM EDTSevere Thunderstorm WarningRNKGreenbrier60 min
Aug 6, 5:22 PM EDTSpecial Weather StatementRNKGreenbrier23 min
Aug 6, 5:49 PM EDTSevere Thunderstorm WarningRNKGreenbrier41 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.